Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 679, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 6, 2003, 9:24 PM CDT for Lamar County, Mississippi. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 9:24 PM CDT (02:24 UTC)
- Expired
- Aug 6, 2003, 10:40 PM CDT
- In force
- 76 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lamar County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1130 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
289 WUUS54 KJAN 070224 SVRJAN MSC073-070340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 923 PM CDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 1040 PM CDT * AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF SUMRALL...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR SUMRALL AT 925 PM CDT BE NEAR OLOH AT 955 PM CDT BE NEAR PURVIS AT 1025 PM CDT HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3142 8948 3142 8964 3108 8962 3113 8937 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:15 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Aug 6, 3:15 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED AUG 6 2003
THUNDERSTORMS ARE CURRENTLY FIRING ALONG AN OUTFLOW BOUNDARY FROM
INDIANOLA IN SUNFLOWER COUNTY TO PORTERVILLE IN KEMPER COUNTY.
UPSTREAM SCATTERED THUNDERSTORMS WERE ALSO DEVELOPING IN SOUTHEAST
ARKANSAS THAT WILL MOVE INTO OUR NORTHEAST LOUISIANA AND WESTERN
MISSISSIPPI COUNTIES LATER THIS AFTERNOON. OUR MOIST AIRMASS HAS
BECOME UNSTABLE AGAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF THE AREA THIS EVENING. A LITTLE LESS ACTIVITY IS
EXPECTED AROUND STARKVILLE AND COLUMBUS THIS EVENING AS EARLIER
ACTIVITY HAS STABILIZED CONDITIONS IN THAT AREA.
MODELS AGREE THAT THE LONG WAVE TROUGH OVER THE ERN U.S. WL DEEPEN
OVER OUR AREA THROUGH FRIDAY. AS IT DOES...A SFC LOW WILL MOVE
ACROSS NRN MISSISSIPPI AND DRAG A WEAK COLD FRONT ACROSS OUR AREA.
THE COLD FRONT SHOULD BE INTO THE DELTA REGION THURSDAY MORNING AND
BE OVER SOUTHERN MISSISSIPPI THURSDAY EVENING. TEMPERATURES BEHIND
THE FRONT WONT BE MUCH COOLER BUT SIGNIFICANTLY DRIER AIR WITH DEW
PTS INTO THE MID 60S WILL FILTER INTO OUR AREA AND END OUR RAIN
CHANCES THROUGH SATURDAY.
EXTENDED: SUN-WED GFS DEVELOPS A CLOSED UPPER LOW AND AN ASSOCIATED
SFC LOW OVER THE NORTHERN PLAINS SATURDAY NIGHT AND DROPS IT RAPIDLY
SOUTH INTO THE LOWER MISSISSIPPI RIVER VALLEY MONDAY. BOTH LOWS THEN
LINGER OVER OUR AREA AND WEAKEN THROUGH WEDNESDAY. NEITHER
CANADIAN/ECMWF/NOGAPS MODELS DEVELOP THESE FEATURES BUT MIANTAIN THE
UPPER RIDGE OVER THE ROCKIES WITH THE UPPER TROUGH OVER THE ERN U.S.
WITH CONFIDENCE LOW AT THIS TIME...WL LEAN TOWARD CLIMO. WL LEAVE
SLIGHT CHANCE POPS IN FOR SUNDAY AS SOUTHWEST FLOW SHOULD RETURN AND
BRING ENOUGH MOISTURE FOR A STORM OR TWO. THE BEST CHANCE FOR
ACTIVITY SHOULD BE IN THE SOUTH WHERE THE SEA BREEZE AND OLD FRONTAL
BOUNDARY WILL PROVIDE A LITTLE EXTRA FORCING. AS DEEPER MOISTURE
SPREADS BACK ACROSS THE AREA MON-WED...WL GO CHC POPS AND NEAR
NORMAL TEMPS.
IN OUTLOOK...GFS DEPICTS A PATTERN CHANGE LATTER HALF OF NEXT WEEK
WITH THE LARGE PERSISTENT RIDGE THAT HAS BEEN OVER THE ROCKIES
REGION SHIFTING EAST OVER OUR REGION. THIS SHOULD RESULT IN WARMER
AFTERNOON HIGHS AND GENERALLY LOWER POPS.
PRELIM NUMBERS...
JAN BB 073/090 069/092 070 40431
BBBEE 093/070 092/070 090/071 089/071 091 10102232433
MEI BB 072/090 068/092 069 40431
BBBEE 093/067 092/068 091/070 089/070 091 10102232433
22Hazardous weather outlook, Aug 6, 2:56 PM CDT, 6 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071956- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 256 PM CDT WED AUG 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND THURSDAY... ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THROUGH WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES INTO THE LOWER MISSISSIPPI VALLEY. SOME OF THESE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ACROSS PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND NORTH CENTRAL MISSISSIPPI...ALONG AND NORTH OF A LINE FROM BASTROP...TO YAZOO CITY TO WEST POINT. THE MAIN RISK FROM ANY SEVERE THUNDERSTORMS WILL BE FROM HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE ANTICIPATED AGAIN THURSDAY ALONG AND SOUTH OF INTERSTATE TWENTY...WHILE ONLY ISOLATED THUNDERSTORMS ARE EXPECT IN NORTHERN PORTIONS OF THE AREA. AT THIS TIME SEVERE THUNDERSTORMS ARE NOT EXPECTED DURING THE DAY TOMORROW. THE COMBINATION OF STRONG WINDS ALOFT...A SOUTHWARD MOVING FRONTAL BOUNDARY AND STRONG ATMOSPHERIC INSTABILITY AT THE SURFACE IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHWEST MISSISSIPPI AND SOUTHEAST ARKANSAS BY EARLY WEDNESDAY EVENING. OTHER STORMS ELSEWHERE IN THE AREA COULD ALSO BRIEFLY REACH SEVERE LIMITS. STORMS IN NORTHWEST MISSISSIPPI AND SOUTHEAST ARKANSAS SHOULD ORGANIZE INTO A BROKEN LIKE OF CONVECTION WHICH WILL PUSH SOUTH AND EAST THROUGH A GOOD PORTION OF THE REGION DURING THE NIGHT. STORMS WILL GRADUALLY WEAKEN DURING THE LATE EVENING HOURS...BUT THE POTENTIAL FOR AT LEAST ISOLATED SEVERE WEATHER SHOULD LAST SEVERAL HOURS AFTER SUNSET. ...FLOODING... HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE THROUGH WEDNESDAY EVENING...GENERALLY IN AREAS BOTH ALONG AND EAST OF INTERSTATE FIFTY-FIFTY AND ALONG AND NORTH INTERSTATE TWENTY. SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS THESE AREAS OF MISSISSIPPI ARE EXPECTED TO REPEATEDLY AFFECT THE SAME LOCATIONS AS THEY TRACK TO THE EAST AND SOUTHEAST. THIS SCENARIO WILL RESULT IN LOCALIZED RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES. PONDING ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 6, 6:36 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
636 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM TAYLORSVILLE MS WIND DAMAGE
08/06/03 SMITH TWO TREES DOWN. REPORTED
BY SMITH COUNTY SHERIFFS
OFFICE.Local storm report, Aug 6, 6:48 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM ENTERPRISE MS WIND DAMAGE
08/06/03 CLARKE NUMEROUS TREES DOWN.
REPORTED BY CLARKE COUNTY
SHERIFFS OFFICE.
0645 PM STONEWALL MS WIND DAMAGE
08/06/03 CLARKE NUMEROUS TREES DOWN.
REPORTED BY CLARKE COUNTY
SHERIFFS OFFICE.Local storm report, Aug 6, 6:56 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
656 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM ELLISVILLE MS WIND DAMAGE
08/06/03 JONES TWO TREES DOWN. REPORTED
BY JONES COUNTY EMA.Local storm report, Aug 6, 7:54 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
754 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM RALEIGH MS 0.75 INCH HAIL
08/06/03 SMITH REPORTED BY SMITH COUNTY
SHERIFFS OFFICE.
0750 PM RALEIGH MS WIND DAMAGE
08/06/03 SMITH A FEW TREES AND
POWERLINES DOWN. REPORTED
BY SMITH COUNTY SHERIFFS
OFFICE.Local storm report, Aug 6, 8:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
827 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM COUNTYWIDE MS WIND DAMAGE
08/06/03 SCOTT NUMEROUS TREES DOWN.
REPORTED BY SCOTT COUNTY
SHERIFFS OFFICE.Local storm report, Aug 6, 9:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
915 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 2 NW LENA MS WIND DAMAGE
08/06/03 LEAKE NUMEROUS TREES DOWN. ONE
COMPOST SHED DESTROYED.
ONE HOUSE HAD A LIMB
PUNCTURE THE ROOF.
SKIRTING BLOWN OUT FROM
TWO MOBILE HOMES.
REPORTED BY LEAKE COUNTY
EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:09 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 26 min |
| Aug 6, 7:12 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 58 min |
| Aug 6, 7:53 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 62 min |
| Aug 6, 8:01 PM CDT | Flash Flood Warning | JAN | Lowndes | 4 hr |
| Aug 6, 8:11 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 59 min |
| Aug 6, 8:12 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 43 min |
| Aug 6, 8:33 PM CDT | Flash Flood Warning | JAN | Clay | 3 hr |
| Aug 6, 8:34 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 46 min |
| Aug 6, 8:45 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 45 min |
| Aug 6, 8:56 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 39 min |
| Aug 6, 9:16 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 74 min |
| Aug 6, 10:20 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Warren | 60 min |
| Aug 6, 10:30 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 60 min |
| Aug 6, 11:24 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 61 min |
| Aug 7, 12:22 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 43 min |
| Aug 7, 12:41 AM CDT | Flash Flood Warning | JAN | Rankin | 119 min |
| Aug 7, 1:03 AM CDT | Flash Flood Warning | JAN | Hinds | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.